Alert archive / New Hampshire / Flash Flood Warnings in 2008

Flash Flood Warning 4, NWS Gray, ME

August 2, 2008Grafton County, New Hampshire

NWS Gray, ME issued this flash flood warning at Aug 2, 2008, 8:56 PM EDT for Grafton County, New Hampshire. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2008, 8:56 PM EDT (00:56 UTC)
Expired
Aug 3, 2008, 12:45 AM EDT
In force
4 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

County Grafton County, NH

The radar

The Portland,ME radar (KGYX), 115 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 9:15 PM EDTFLASH FLOODThornton, NH5 FOOT DEEP WASH OUT ON SUGAR RUN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KGYX 030056
FFWGYX
NHC009-030445-
/O.NEW.KGYX.FF.W.0004.080803T0056Z-080803T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
856 PM EDT SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRAFTON COUNTY IN NORTHERN NEW HAMPSHIRE...

* UNTIL 1245 AM EDT

* AT 847 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT 3 TO 4 INCHES OF RAIN HAD FALLEN ACROSS PARTS OF NORTHERN 
GRAFTON COUNTY...AND HEAVY RAIN IS EXPECTED TO CONTINUE FOR THE NEXT 
HOUR OR TWO.

SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH 
WOODSTOCK...WATERVILLE VALLEY...THORNTON...ELLSWORTH...LISBON...AND 
FRANCONIA.

ADDITIONAL RAINFALL AMOUNTS OF ONE OR TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4433 7191 4419 7159 4400 7138 4398 7138
      4390 7149 4389 7157 4385 7156 4374 7169
      4388 7191 4412 7205

$$

MC
1 follow-up statement
000 
WGUS71 KGYX 030251
FFSGYX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1051 PM EDT SAT AUG 2 2008

NHC009-030445-
/O.CON.KGYX.FF.W.0004.000000T0000Z-080803T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAFTON NH-
1051 PM EDT SAT AUG 2 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT FOR
EASTERN GRAFTON COUNTY...

AT 1039 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A ROAD 
WASHOUT IN THORNTON AND FLASH FLOODING IN THE WATERVILLE VALLEY AREA.
ALTHOUGH THE RAIN IS DIMINISHING OVER GRAFTON COUNTY...RUNOFF FROM 
THE SIGNIFICANT RAINFALL WILL CONTINUE...AND SOME STREAMS AND CREEKS 
WILL CONTINUE TO RISE...THEREFORE THE THREAT FOR FLOODING EXISTS FOR 
ANOTHER HOUR OR TWO. 

SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
ELLSWORTH...CAMPTON...WOODSTOCK...THORNTON...WATERVILLE VALLEY...AND 
FRANCONIA. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4402 7187 4424 7174 4419 7159 4400 7138
      4398 7138 4390 7149 4389 7157 4385 7156
      4374 7169 4388 7191

$$

MC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 8:45 PM EDT, 11 minutes earlier.

Area forecast discussion, Aug 2, 8:45 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
845 PM EDT SAT AUG 2 2008

.SYNOPSIS...
ALOFT...UPPER LOW SLOWLY MOVES ACROSS THE REGION THROUGH MONDAY
AND EXITS INTO THE CANADIAN MARITIMES MONDAY NIGHT.  FLOW TURNS
NORTHWEST ON TUESDAY AS LOW DEPARTS AND BACKS TO WEST THROUGH
MID WEEK. AT SURFACE...BROAD AREA OF LOW PRESSURE TRACKS BELOW
UPPER LOW.  COLD FRONT FINALLY PUSHES THROUGH MID WEEK AND LOOKS
LIKE AIR MASS DEWPOINTS DRY FROM THE MID 60S TO LOWER 60S LATER
THURSDAY. SURFACE SOUTHERLY FLOW INITIATES AGAIN LATER FRIDAY
IN ADVANCE OF LOW PRESSURE MOVING ACROSS NORTHERN NEW ENGLAND
NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 8 AM SUNDAY MORNING/...
SHOWERS AND THUNDERSTORMS WITH FOG/STRATUS TAKING OVER ONCE AGAIN.

&&

.SHORT TERM /8 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
SHOWERS...SOME HEAVY AT TIMES AND FOG OVERNIGHT.  FOG WILL LIFT
SOMEWHAT SUNDAY MORNING WITH PERHAPS A FEW BREAKS...BUT MOSTLY
A SCENARIO THE SAME AS WHAT WE ENCOUNTERED TODAY WITH A CHANCE
OF AFTERNOON THUNDERSTORMS.  USED MAV/MET/CURRENT FORECAST FOR
TEMPERATURES/WINDS AND MAV/CURRENT FORECAST FOR POPS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
PERSISTENT CYCLONIC FLOW WITH ONLY BRIEF RESPITES FROM THE WET
PATTERN. THE CLOSED SYSTEM STARTS LIFTING OUT TO THE NORTHEAST
SUNDAY NIGHT. SOUTHERN AREAS WILL DRY OUT BUT SHOWERS WILL
CONTINUE IN THE MOUNTAINS. WE WILL BE BETWEEN SYSTEMS ON TUESDAY
UNTIL LOW MOVES FROM THE WEST. RAIN MOVES BACK IN TUESDAY NIGHT
AND WEDNESDAY WITH ANOTHER INCH OF QPF POSSIBLE. THEN A SOME
DRYING AGAIN IN SOUTHERN AREAS FOR THURSDAY...AND THEN THE NEXT
SYSTEM MOVES IN FOR FRIDAY INTO SATURDAY.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
SHORT TERM...MOSTLY MVFR/IFR UNTIL SUNSET...THEN IFR/LIFR OVERNIGHT...
BECOMING MVFR/VFR AFTER SUNRISE.

LONG TERM...PERIODS OF MVFR/IFR WITH RAIN AND FOG THROUGH MUCH OF
THE PERIOD...WITH VFR EXPECTED TUESDAY AND THURSDAY.

&&

.MARINE...
SHORT TERM...NO FLAGS.

LONG TERM...NO FLAGS ANTICIPATED.

&&

.HYDROLOGY...
SHRA AND TSRA WILL PRODUCE HEAVY RAIN THRU SUNDAY WITH HEAVY QPF
AT TIMES. ANTECEDENT CONDITIONS SHOW STREAMS AND RIVERS RUNNING
ABOVE NORMAL AND GROUND WETTER THAN NORMAL. WITH ANY CONVECTION
THAT TRAINS OVER THE SAME AREA FROM SLOW MOVING STORMS COULD
ENHANCE PRCP AMOUNTS AND LEAD TO FLOODING. A FLOOD WATCH IS IN
EFFECT FOR NRN AND CENTRAL ZONES FOR TNGT AND SUNDAY.

845 PM UPDATE...HEAVIER QPF CURRENTLY EXTENDS FROM CENTRAL NEW
HAMPSHIRE EASTWARD THROUGH NORTHERN YORK COUNTY MAINE.  THIS
LINE SHOULD CONTINUE WORKING ITS WAY NORTHWARD THROUGH THE REST
OF THE EVENING.  HAVE ISSUED SEVERAL SMALL STREAM FLOOD ADVISORIES
THROUGH THE COURSE OF THE EVENING.  LOOKS LIKE SUNDAY SHOULD PROVE
TO BE A REPEAT OF TODAY WITH SOME HEAVIER AFTERNOON CONVECTION...
SO PLAN ON KEEPING CURRERNT FLOOD WATCH IN EFFECT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR MEZ007>009-012>014-
     020>022.
NH...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR NHZ001>006.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 2, 11:58 AM EDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1158 AM EDT SAT AUG 2 2008

MEZ007>009-012>014-020>022-NHZ001>006-031600-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
1158 AM EDT SAT AUG 2 2008

...FLOOD WATCH IN EFFECT FROM 6 PM EDT THIS EVENING THROUGH SUNDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

LOW PRESSURE SURFACE AND ALOFT WILL CROSS THE REGION LATE TODAY
THROUGH SUNDAY. SLOW-MOVING SHOWERS AND THUNDERSTORMS WITH THIS
SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

MEZ018-019-023>028-NHZ007>010-013-014-031600-
INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND-
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
1158 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS LATER TODAY AND THIS EVENING MAY CONTAIN GUSTY
WINDS AND HAIL OVER NEW HAMPSHIRE AS WELL AS SOUTHWEST MAINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

ANZ150>154-031600-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
1158 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 3:49 PM EDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
349 PM EDT SAT AUG 2 2008

MEZ009-022045-
CENTRAL SOMERSET-
349 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 445 PM
EDT...

AT 349 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 11 MILES SOUTHWEST OF
PITTSTON FARM...OR ABOUT 13 MILES NORTHEAST OF JACKMAN...MOVING NORTH
AT 9 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND PITTSTON FARM THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

MARINE
Special weather statement, Aug 2, 6:59 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
659 PM EDT SAT AUG 2 2008

NHZ006-008>010-022345-
BELKNAP-MERRIMACK-SOUTHERN CARROLL-STRAFFORD-
659 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...MERRIMACK COUNTY AND CARROLL COUNTY THROUGH 745 PM EDT...

AT 659 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING
FROM 2 MILES NORTHEAST OF FRANKLIN TO 8 MILES NORTHWEST OF
NORTHWOOD...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WEST FRANKLIN...CENTER
BARNSTEAD...TILTON-NORTHFIELD...TILTON...PITTSFIELD...NORTHFIELD...
FANKLIN...BARNSTEAD...LOCHMERE AND SANBORNTON THROUGH 745 PM EDT.

TORRENTIAL DOWNPOURS AND EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED.   A FEW WIND GUSTS OF UP TO 40 MPH ARE POSSIBLE.

MC
Special weather statement, Aug 2, 7:33 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
733 PM EDT SAT AUG 2 2008

MEZ018-NHZ006-010-030015-
INTERIOR YORK-SOUTHERN CARROLL-STRAFFORD-
733 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...YORK COUNTY
AND CARROLL COUNTY THROUGH 815 PM EDT...

AT 733 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF MIDDLETON...OR
ABOUT 12 MILES NORTHWEST OF ROCHESTER...MOVING NORTHEAST AT 25 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MILTON...
FARMINGTON...MIDDLETON...BROOKFIELD...WAKEFIELD...EMERY MILLS...
ACTON...SHAPLEIGH...WEST NEWFIELD AND NEWFIELD THROUGH 815 PM EDT.

HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

MC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:40 PM EDTAreal Flood AdvisoryGYXGrafton3 hr
Aug 3, 7:18 AM EDTAreal Flood AdvisoryGYXGrafton3 hr
Aug 3, 10:22 AM EDTAreal Flood AdvisoryGYXGrafton3 hr
Aug 3, 4:29 PM EDTAreal Flood AdvisoryGYXCarroll3 hr
Aug 3, 4:56 PM EDTAreal Flood AdvisoryGYXCarroll, Coos3 hr

Nearby

Flash Flood Warnings in New Hampshire, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.